Cases reported "flushing"

Filter by keywords:



Retrieving documents. Please wait...

1/64. skin conductance responses in paediatric Harlequin syndrome.

    We report a novel and simple application of skin conductance response (SCR) testing for diagnosis of a new-onset iatrogenic Harlequin syndrome in an infant. Isolated ipsilateral facial pallor, complicated by thermally induced systemic sympathetic vasodilatation, and preferential lateral decubitus positioning, mimics harlequin colour change. Correct diagnosis as Harlequin syndrome with facial sympathetic interruption was demonstrated by diminution of SCR. ( info)

2/64. carbamazepine-induced thrombocytopenia defined by a challenge test.

    carbamazepine (CBZ), a widely used anticonvulsant, occasionally causes serious hematologic disorders. A 12-year-old boy was admitted because of a diffuse petechial rash and profound thrombocytopenia (10 x 10(9) platelets/l), after having been treated for epilepsy with CBZ for 12 days. Seven days following withdrawal of CBZ and initiation of prednisolone therapy, the platelet count recovered. In a subsequent challenge test with CBZ, platelet counts again decreased, and the levels of platelet-associated IgG and serum interleukin-6 increased. No antibodies against platelet glycoprotein IIb/IIIa or Ib were detected in plasma. We believe that this is the first reported occasion when CBZ-induced thrombocytopenia has been defined by a rechallenge test. ( info)

3/64. Treatment of an acute flush reaction caused by subcutaneous r-hirudin with pegylated hirudin.

    We report a patient who was treated with recombinant (r)-hirudin for heparin-induced thrombocytopenia and developed a flush reaction twice upon re-exposure to 25 mg of subcutaneous r-hirudin. Antihirudin IgG antibodies developed. The patient received 50 mg of PEG-hirudin subcutaneously over 2 days. No side-effects occurred. The level of IgG antihirudin antibodies increased. Ecarin clotting time and thrombin inhibition S2238 assay were not influenced by the patient's IgG antihirudin antibody. PEG-hirudin may be used in patients with intolerance to r-hirudin because of a dissociation of the allergenic and immunogenic properties of the pegylated drug. ( info)

4/64. flushing in relation to a possible rise in intracranial pressure: documentation of an unusual clinical sign. Report of five cases.

    This report documents clinical features in five children who developed transient reddening of the skin (epidermal flushing) in association with acute elevations in intracranial pressure (ICP). Four boys and one girl (ages 9-15 years) deteriorated acutely secondary to intracranial hypertension ranging from 30 to 80 mm Hg in the four documented cases. Two patients suffered from ventriculoperitoneal shunt malfunctions, one had diffuse cerebral edema secondary to traumatic brain injury, one was found to have pneumococcal meningitis and hydrocephalus, and one suffered an intraventricular hemorrhage and hydrocephalus intraoperatively. All patients were noted to have developed epidermal flushing involving either the upper chest, face, or arms during their period of neurological deterioration. The response was transient, typically lasting 5 to 15 minutes, and dissipated quickly. The flushing reaction is postulated to be a centrally mediated response to sudden elevations in ICP. Several potential mechanisms are discussed. flushing has clinical importance because it may indicate significant elevations in ICP when it is associated with neurological deterioration. Because of its transient nature, the importance of epidermal flushing is often unrecognized; its presence confirms the need for urgent treatment. ( info)

5/64. Nitrate anaphylaxis.

    BACKGROUND: Nitrate and nitrite salts are commonly used to preserve and sustain color in a number of processed meats. To date there have been no described cases of anaphylaxis to either nitrates or nitrites in the literature. OBJECTIVE: We report a patient with anaphylaxis to nitrates and nitrites documented by double-blind, placebo-controlled capsule challenge. methods: A 22-year-old previously well male, presented to a tertiary referral center with a 4-year history of recurrent anaphylaxis after eating take-out food. No further episodes occurred while adhering to a strict elimination diet. We performed a double-blind, placebo-controlled capsule challenge both with food substances and starch placebo. These occurred in a hospital setting with full resuscitative procedures available. RESULTS: An acute anaphylactic reaction occurred following a challenge to nitrates and nitrites. Generalized allergic reactions were observed on separate occasions following administration of artificial colorings and metabisulfite. There was a mild urticarial reaction following salicylates. He was placed on a diet free of sulfites, nitrates, nitrites, and low in salicylates and he has had no further reactions. A computer based search of the medline, Current Contents and EMBASE databases found no previously reported cases of urticaria, angioedema, or anaphylaxis to either nitrates or nitrites. CONCLUSION: The ingestion of processed meats containing nitrate or nitrite salts may be associated with angioedema and anaphylaxis and should be considered when investigating patients with suspected food allergy. ( info)

6/64. bacitracin irrigation: a cause of anaphylaxis in the operating room.

    Implications: We report a unique case of acute anaphylaxis after mediastinal irrigation with a dilute bacitracin solution. ( info)

7/64. Red man syndrome during administration of prophylactic antibiotic against infective endocarditis.

    Red man syndrome (RMS) is the occurrence flushing, pruritus, chest pain, muscle spasm or hypotension during vancomycin infusion. It usually happens as a result of rapid infusion of the drug but may also occur after slow administration. The frequency and severity of this phenomenon diminish with repeated administration of vancomycin. A case is presented whereby RMS occurred while prophylactic antibiotic against infective endocarditis was administered. ( info)

8/64. pheochromocytoma presenting after cardiac transplantation for dilated cardiomyopathy.

    pheochromocytoma may present with a clinical picture indistinguishable from that of idiopathic dilated cardiomyopathy. We report 2 such patients who underwent cardiac transplantation following which we diagnosed and successfully treated pheochromocytoma. ( info)

9/64. Nitritoid reactions: case reports, review, and recommendations for management.

    OBJECTIVE: We assessed nitritoid reactions, which are a well recognized side effect of chrysotherapy that occur in roughly 5% of patients taking gold sodium thiomalate (GST). methods: Between January 1996 and January 2000, 8 patients followed in our gold monitoring program at Mary Pack arthritis Centre experienced nitritoid reactions observed by the clinic nurse. We undertook a chart review to determine the risk factors, timing, course, and outcome of nitritoid reactions. RESULTS: patients' ages ranged from 36 to 69 years, and 7 of 8 were women. Duration of gold therapy prior to nitritoid reactions ranged from 13 months to 13 years. Seven had previously had mucocutaneous reactions, and one experienced gold dermatitis following a nitritoid reaction. Two of 8 patients were taking angiotensin converting enzyme inhibitor agents. Seven reactions were classified as mild, and one was a severe reaction with hypotension, syncope, and angina. CONCLUSIONS: Management includes a high index of suspicion in patients experiencing nausea, flushing, or dizziness following gold injections, switching from GST to gold sodium aurothioglucose, injection in the recumbent position, and observation for 20 minutes after injections in individual patients. ( info)

10/64. Carcinoid of the pancreas.

    Pancreatic carcinoids are very rare and usually have a poor prognosis. We describe a case of a pancreatic carcinoid with liver micrometastases in a female of 54 years of age in whom the tumor was without pronounced symptoms apart from rare episodes of flushing. The patient had been treated since November 1995 with the somatostatin analogue octreotide 200 micrograms twice daily for the first 2 years, with the long-acting analogue lanreotide 30 mg every 10 days for the following year, and then with octreotide LAR 20 mg every 28 days until the present. The flushing episodes disappeared completely, and the patient was well. Moreover, the dimensions of the tumor and the liver micrometastases remained stable during the observation period. As far as we known, this is the first case of a pancreatic carcinoid treated successfully with somatostatin analogues and having a satisfactory prognosis. ( info)
| Next ->


Leave a message about 'Flushing'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.